Puerto Rico, 2003

Flooding in Puerto Rico, November 12, 2003

November 12, 2003 · NWS SJU · 4 events in 2 counties and zones

4 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 12, 10:15 AM AST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 12, 10:15 AM AST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1015 AM AST WED NOV 12 2003

WEATHER CONDITIONS WILL REMAIN RAINY AND UNSTABLE ACROSS THE ENTIRE
AREA THROUGH FRIDAY. THERE IS A BROAD LOW PRESSURE AREA ACROSS THE
ENTIRE AREA EXTENDING FROM DOMINICAN REPUBLIC TO THE U.S. VIRGIN
ISLANDS.

ALL WEATHER GUIDANCE INDICATES THAT THIS RAINY SPELL WILL PERSIST
THROUGH FRIDAY WITH FLOODING AN LANDSLIDES CONTINUING ACROSS PUERTO
RICO AND THE U.S. VIRGIN ISLANDS. RAINFALL REPORTS OVER PUERTO RICO
INDICATE 3 TO 6 INCHES OVER EASTERN HALF AND ACROSS TH U.S.V.I. OVER
8 INCHES FELL IN ST CROIX THROUGH YESTERDAY ACCORDING TO A SPOTTER.
SITUATION FOR ST THOMAS AND ST JOHN TO RESEMBLE ST CROIX. RAIN GAGES
AT BONNE RESOLUTION IN ST THOMAS SHOW 3.59 INCHES IN LAST 24 HOURS
AND 6.84 INCHES IN LAST 6 DAYS. ST JOHN ABOUT 4.86 LAST 6 DAYS AND
ST CROIX 10.88 AT USDA MET STATION AND AT JOLLY HILL.

IN THE SHORT TERM MODERATE TO HEAVY ARIN WILL CONTINUE THROUGH THE
NEXT 36 HOURS ACROSS THE EAST HALF OF PUERTO RICO AND VIRGIN
ISLANDS. WSETA MODEL FOCUSES MOISTURE ADVECTION FROM SOUTHWEST
PUERTO RICO THE EAT AND THE VIRGIN ISLANDS. THE MOISTURE IS TO START
LIFTING NORTHEAST ACROSS THE LOCAL AREA BY FRIDAY...WHICH SHOULD
GIVE YOU A RESPITE OR BREATHER. BUT THEN ON SATURDAY A COLD FRONT
APPROACHES FROM THE NORTHWEST BRINGING ADDITIONAL RAIN TO THE LOCAL
AREA SATURDAY.

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR ALL OF PUERTO RICO AND
THE VIRGIN ISLANDS UNTIL 5 PM TODAY AND WILL LIKELY BE EXTENDED
OVERNIGHT INTO THURSDAY. WOULD EXPECT THE SIGNIFICANT FLOODING TO
CONTINUE ACROSS THE EAST HALF OF PR..VIEQUES CULEBRA AND THE USVI
AND SOUTHEAST PR BEING MORE VULNERABLE. WOULD NOT BE SURPRISED TO
SEE 15-20 INCHES OF ACCUMULATED RAINFALL ACROSS ST CROIX BY THE END
OF THIS WEEK.

.SJU...
.PR...FFA PRZALL.
.VI...FFA VIZALL.

EQUIPMENT...NO PROBLEMS AT THIS TIME

RMOJICA
Hazardous weather outlook, Nov 12, 6:00 AM AST, 8 hours 20 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE FORECASTED TO MOVE INLAND ACROSS THE
SOUTHERN SLOPES AND EASTERN THIRD OF PUERTO RICO INCLUDING THE
ISLANDS OF VIEQUES AND CULEBRA THROUGH THIS EVENING. ADDITIONAL
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE INTERIOR AND
NORTHERN SLOPES OF THE ISLAND. AREAS OF HEAVY RAINFALL ARE POSSIBLE
ACROSS ALL OF PUERTO RICO. PREVIOUS RAINFALL HAVE SATURATED OR
PARTIALLY SATURATED SOILS ACROSS PUERTO RICO AND ADJACENT ISLANDS.
LANDSLIDES OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH 500 PM THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.THURSDAY THROUGH TUESDAY...A BROAD LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS IS EXPECTED TO DRIFT NORTH TO
JUST NORTH OF PUERTO RICO TO SLOWLY IMPROVE THE LOCAL WEATHER
CONDITIONS BY FRIDAY AND BEYOND. MEANWHILE...SCATTERED TO NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREAS ARE
EXPECTED.  THERE IS A GOOD POTENTIAL FOR URBAN AND FLASH FLOODING ON
THURSDAY.  NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE FORECASTED TO MOVE INLAND ACROSS THESE
ISLANDS THROUGH THIS EVENING. PREVIOUS RAINFALL HAVE SATURATED SOILS
ACROSS THE U.S. VIRGIN ISLANDS AND ADJACENT ISLANDS. LANDSLIDES OR
ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH 500 PM THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.THURSDAY THROUGH TUESDAY...A BROAD LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS IS EXPECTED TO DRIFT NORTH TO
JUST NORTH OF PUERTO RICO TO SLOWLY IMPROVE THE LOCAL WEATHER
CONDITIONS BY FRIDAY AND BEYOND. MEANWHILE...SCATTERED TO NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREAS ARE
EXPECTED. THERE IS A GOOD POTENTIAL FOR URBAN AND FLASH FLOODING ON
THURSDAY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Nov 12, 1:25 PM AST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
125 PM AST WED NOV 12 2003

TIME(AST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM    SALINAS                   PR   FLASH FLOOD
11/12/03   SALINAS                        MAJOR ROADS AND HIGHWAYS
                                          IMPASSABLE WITH THREE TO
                                          FOUR FEET OF STANDING
                                          WATER. TOWNS
                                          INCOMMUNICATED. RIVER RIO
                                          BLANCO AND FAJARDO OUT OF
                                          ITS BANKS. MUNICIPALITIES
                                          OF NAGUABO, FAJARDO, RIO
                                          GRANDE, MAUNABO WITH
                                          FLOODING PROBLEMS.SCHOOLS
                                          IN EASTERN PUERTO RICO
                                          CLOSE UNTIL FURTHER NOTICE.

ET

Event by event

4 flood. Local standard time, as filed.

Flood, Southwest

When
November 12, 2:20 PM AST to 6:20 PM AST
Where
Southwest forecast zone
Reported by
EMERGENCY MANAGER

Many sectors in Cabo Rojo were reported flooded along roads 101 near El Caño sector, road 301 near the bird shelter, and around Aljibes sector at Barrio Corozo. Fallen trees were also reported at Barrio La Guara and Vazquez Pueblo. The nearby municipality of Sabana Grande also experienced flooding or roads and low lying areas. A downed tree was reported along road 121, Urb. Las Tunas. A landslide was reported at Barrio Rincon Pozo, road 364.

Flood, Southwest

When
November 12, 2:38 PM AST to 6:38 PM AST
Where
Southwest forecast zone
Reported by
EMERGENCY MANAGER

Several houses were reported flooded at Sector Las Cuevas, road 117, and Sector El Tonio, Road 101.Flooding of streets and low lying areas was reported at Sector Papayo, Santa Rosa, Parcelas Olivares, and sector Tokio.

Flood, Mayaguez and Vicinity

When
November 12, 3:00 PM AST to 7:00 PM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Roads 319, 311, and 114 were reported flooded in the municipality of Hormigueros.

Flood, Southwest

When
November 12, 4:00 PM AST to 8:00 PM AST
Where
Southwest forecast zone
Reported by
EMERGENCY MANAGER

River went out of its banks flooding road 347. River went out of its banks at reparto Coto. Several other sector like Los Cocos and Los 40 were reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5331272, 5331273, 5336440, 5336439.